Reports of melatonin poisoning are on the rise in children – JEMS: EMS, Emergency Medical Services

The label of a bottle of melatonin pills is seen in New York on Thursday, June 2, 2022. Melatonin is a hormone that helps control the body’s sleep cycle. (AP Photo/Patrick Sison)

By MIKE STOBBE AP Medical Writer

NEW YORK (AP) — Researchers are calling attention to an increase in poisonings in children involving the sleep aid melatonin — including a big jump during the pandemic.

Last year, US poison control centers received more than 52,000 calls about children consuming worrying amounts of the dietary supplement – a six-fold increase from about a decade earlier. Most of these calls are from young children who have accidentally stepped into bottles of melatonin, some of which come in the form of children’s gummies.

Parents can think of melatonin as the equivalent of a vitamin and leave it on a bedside table, said Dr. Karima Lelak, an emergency physician at Michigan Children’s Hospital and lead author of the study published Thursday by the Centers for Disease Control and Prevention. “But it really is a drug that has the potential to cause harm and should be put away in the medicine cabinet,” Lelak said.

WHAT IS MELATONIN?

Melatonin is a hormone that helps control the body’s sleep cycle. It has become a popular over-the-counter sleep aid, with sales increasing 150% between 2016 and 2020, the authors said.

In the United States, melatonin is sold as a supplement, not regulated as a drug. Because melatonin is unregulated, the United States Food and Drug Administration has no control over the purity of ingredients or the accuracy of dosage claims.

Other researchers have found that what’s on the label may not match what’s actually in the bottle, and some countries have banned the sale of melatonin over the counter.

HOW ARE MELATONIN OVERDOSAGES TREATED?

According to experts, many people can tolerate even relatively high doses of melatonin without significant harm. But there is no antidote for overdose. In cases where a child accidentally ingests melatonin, experts often ask a trusted adult to monitor them at home.

But slow breathing or other worrying signs can mean a child needs to be taken to hospital.

WHAT DID THE RESEARCHERS FIND?

Lelak and his colleagues looked at reports to poison control centers from 2012 to 2021, counting more than 260,000 calls about children taking too much melatonin. They accounted for 0.6% of all poison calls in 2012 and around 5% in 2021.

In about 83% of these calls, the children had no symptoms. But other children endured vomiting, had impaired breathing or showed other symptoms. Over the 10 years studied, more than 4,000 children were hospitalized, five had to be put on machines to help them breathe and two – both under the age of 2 – died.

Most of the hospitalized children were teenagers, and many of them are believed to have attempted suicide.

WHAT HAPPENED DURING THE PANDEMIC?

Reported melatonin poisonings have been increasing for at least a decade, but the largest increases occurred after the COVID-19 pandemic hit the United States in 2020. Between 2019 and 2020, the number increased by 38 %.

There could be several reasons, Lelak said. Due to lockdowns and virtual learning, more children were home all day, which meant there were more opportunities for children to access melatonin. Additionally, the pandemic has caused sleep-disrupting stress and anxiety that may have caused more families to consider melatonin.

“Kids were upset to be home, teenagers were closed off to their friends. And on top of all that, everyone stares at screens for hours and hours a day,” Lelak said.

___

The Associated Press Health and Science Department is supported by the Howard Hughes Medical Institute Department of Science Education. The AP is solely responsible for all content.